Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 87, NWS Melbourne, FL

June 25, 1996Orange County, Seminole County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 25, 1996, 3:05 PM EDT for Orange County, Seminole County, Florida. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 25, 1996, 3:05 PM EDT (19:05 UTC)
Expired
Jun 25, 1996, 3:45 PM EDT
In force
40 min
Issued by
NWS Melbourne, FL
Area
Whole counties

Counties Orange County, FL, Seminole County, FL

The radar

The Melbourne radar (KMLB), 83 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 3:15 PM EDTThunderstorm WindCasselberry, FL
Jun 25, 3:15 PM EDTHail 0.75Casselberry, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1996-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1784 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1996-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1784 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 251905
SVRMLB
FLC095-117-251945-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
305 PM EDT TUE JUN 25 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  345 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN CENTRAL FLORIDA
 
   ...ORANGE COUNTY...SEMINOLE COUNTY
 
AT 303 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST EAST OF
ALTAMONTE SPRINGS. THE THUNDERSTORMS IS MOVING SOUTH AT 10 MPH AND WILL
AFFECT MAITLAND AND WINTER PARK BY 325 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 1:18 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 25, 1:18 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
115 PM EDT TUE JUN 25 1996

LATEST CAPES FROM TBW SOUNDING USING LATEST SAO DATA FROM MCO
INDICATE VALUES IN EXCESS OF 7000 J/KG USING SFC DATA...2400 J/KG
USING THE MEAN. RADAR INDICATES STRONG STORMS IN WC FLA WITH OTHER
STORMS IN MARION AND LAKE COUNTIES. MODELS PICKING UP TROUGHINESS
ACROSS THE STATE THIS AFTERNOON...AND THIS IS BEING REFLECTED IN
CURRENT SAO DATA. THIS TROUGHIENESS...ALONG WITH COLLIONS (OUTFLOWS/C
BRZS)...THERE SHOULD BE QUITE BIT OF STRONG/SVR WX ACROSS N AND C FLA
THIS AFTERNOON AND INTO THE EARLY EVENING.

MODELS INDICATE COLD FRONT WILL MOVE INTO N FLA TOMMOROW WITH WEAK
LOW FORMING OVER NC FLA. CONVERGENCE WILL BE QUITE STRONG ACROSS THIS
AREA AND WITH DWPTS REMAINING IN THE MID 70S...EXPECT T STORM
COVERAGE TO BE MORE WIDESPREAD THEN WHAT WILL LIKLEY OCCUR TODAY.

FOR THE NIGHTTIME HOURS...FOG WILL ONCE AGAIN OCCUR BUT DO NOT THINK
THAT VIS JWILL BE TOO LOW GIVEN FAIRLY DECENT LAYER OF LLVL MOISTURE.E

HODANISH

In the hours before

Special weather statement, Jun 25, 11:26 AM EDT, 3 hours 39 minutes before
FLZ041-044>047-053-054-058-059-064-501-251630-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1130 AM EDT TUE JUN 25 1996

...SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON...A FEW POSSIBLY
SEVERE...

LATEST WEATHER OBSERVATIONS LATE THIS MORNING INDICATE THE ATMOSPHERE
OVER EAST CENTRAL FLORIDA IS POTENTIALLY VERY UNSTABLE.
HOWEVER...TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE ARE QUITE
WARM. WHAT THIS MEANS FOR EAST CENTRAL FLORIDA IS THAT THUNDERSTORM
COVERAGE TODAY WILL ONLY BE WIDELY SCATTERED...BUT THE STORMS WHICH
DO DEVELOP COULD BE SEVERE.

THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE LATE THIS
AFTERNOON AND EARLY EVENING WHEN THE SEA BREEZES FROM THE EAST AND
WEST COAST COLLIDE. AT THIS TIME THIS COLLISION IS EXPECTED TO OCCUR
ACROSS INLAND VOLUSIA...LAKE...SEMINOLE...ORANGE AND OSCEOLA
COUNTIES. OTHER ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE
REMAINDER OF THE REGION.

THE PRIMARY SEVERE WEATHER THREAT FROM THUNDERSTORMS TODAY WILL BE
DAMAGING WINDS. AS ALWAYS...ALL THUNDERSTORMS TODAY WILL BE CAPABLE
OF DEADLY CLOUD TO GROUND LIGHTNING.

MARINE OUTLOOK...NO THUNDERSTORMS ARE EXPECTED OVER THE ATLANTIC
OCEAN TODAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG THE
INTRACOASTAL WATERS EARLY THIS AFTERNOON...BUT THESE STORMS WILL MOVE
INLAND BY MID AFTERNOON. THUNDERSTORMS WHICH DO DEVELOP WILL BE
CAPABLE OF STRONG WINDS AND DANGEROUS CLOUD TO GROUND WAT@ER
LIGHTNING.

HODANISH

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 3:15 PM EDTSevere Thunderstorm WarningMLBOsceola30 min

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.